What's going on with 25B-NBOH and LSD?
Our friends at the NZ Drug Foundation recently issued a press release to warn that 25B-NBOH is circulating in the community. Here’s what we know...
Two presumed LSD samples presented to a recent Drug Foundation drug checking clinic at Rhythm and Vines over the New Year period have been found to contain 25B-NBOH and no LSD when analysed by the Institute for Environmental Science and Research.
25B-NBOH is a synthetic hallucinogen with psychedelic and stimulant properties. Little is known about 25B-NBOH, but it’s closely related to the ‘novel phenethylamine’ 25B-NBOMe. Unintentional consumption of 25B-NBOH has been linked to hospitalisations overseas.
Both 25B-NBOH samples were detected on blotter tabs. One tab was described as Pickle Rick with a pink background and the other a solid orange tab. The tabs were purchased had been purchased in two different regions, therefore it is possible they are in circulation in multiple regions, and in additional patterns than those pictured. If you, or someone you know, have come across these tabs, please let us know here through the ‘Report unusual effects’ page.
What are the effects of 25B-NBOH?
If you take one of these tabs thinking it’s LSD, it’s possible you may experience unexpected and possibly unpleasant effects.
Little is currently known about the effects of 25B-NBOH but reports from people who have taken it say it has a strong effect at very small doses. The effects for a given dose are reported to be unpredictable, but typically include:
- Heightened and distorted visuals
- Stimulant properties (increased alertness, heart rate, and blood pressure)
- Altered thought formation.
- Nausea and headaches
Overdoses of NBOH compounds may cause:
- Vasoconstriction (the narrowing (constriction) of blood vessels by small muscles in their walls)
- Extreme agitation
- Acute kidney injury
- Dangerously high body temperature
Taking 25B-NBOH with other substances, especially stimulants like caffeine or MDMA, will further increase the risk of unwanted and potentially fatal effects. Reports from people who have used 25B-NBOH and MDMA at the same time described experiencing adverse effects.
Stimulant drugs increase activity in the central nervous system. Combining different stimulants can increase blood pressure increasing the risk of stroke and heart attack. Combing stimulants can also increase their risk of experiencing anxiety, panic attacks or stimulant-induced psychosis.
How to stay safer
High Alert recommends you get your LSD tabs tested, by either using a self-administered reagent test which may be purchased from Cosmic Corner or Hemp Store or attending a public drug checking clinic. You can find out more about the importance of drug checking here. You can find a calendar for upcoming checking clinics run by our partners here.
If you cannot test your LSD tab, there are some steps that can help reduce the risks.
- Start low and go slow with how much you consume. If you have any unexpected or delayed reaction to a drug, avoid re-dosing, it can increase the chance of overdose.
- 25B-NBOH can usually be distinguished from LSD by its bitter and metallic taste. Unlike LSD, it numbs the gums and tongue.
- As always, avoid mixing drugs as the combined effects can be unpredictable and increase risk. Little is known about how 25B-NBOH interacts with other substances.
- Avoid using alone. Have a buddy who can help, and call an ambulance, if things go wrong.
If you think the LSD you or a friend took is actually something else:
- Don’t take any more.
- Don’t take other drugs, or drink alcohol.
- Seek medical advice.
When you are safe, please tell us about your experience here.
Remember, always call an ambulance if someone:
- is unconscious;
- stops breathing;
- has a seizure;
- is extremely agitated for longer than 15 minutes;
- has chest pain or breathing difficulties for longer than 5 minutes.
Call 111 immediately and then place the person in the recovery position and stay with them until the ambulance arrives. Tell the emergency responders what the person has taken – you won’t get in trouble and this can save someone’s life.
Knowing what to do when things go wrong can make a huge difference, so take a moment to learn more about it here.
If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol Drug Helpline Call 0800 787 797, or text 8681, to speak with a trained counsellor – they’ll be able to provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team through the website.